Texas, 2011

Wildfire in Texas, September 5 to 9, 2011

September 5 to 9, 2011 · NWS EWX · 1 event in 1 county or zone

The Lutherhill wildfire started on September 5 behind a cold front that brought strong northerly winds. The fire burned until September 9 and consumed 2700 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Lutherhill wildfire started on September 5 behind a cold front that brought strong northerly winds. The fire burned until September 9 and consumed 2700 acres. The fire destroyed 14 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 5, 11:23 AM CST, 37 minutes earlier.

Area forecast discussion, Sep 5, 11:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1223 PM CDT MON SEP 5 2011

.DISCUSSION...
SEE AVIATION DISCUSSION.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. A MODERATE
NNE LOW LEVEL FLOW WILL DECREASE OVERNIGHT. SURFACE WIND GUSTS TO
NEAR 30 MPH ARE POSSIBLE THROUGH THE EARLY EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 719 AM CDT MON SEP 5 2011/

UPDATE...
A MUCH DRIER AIRMASS HAS ARRIVED TO THE HILL COUNTRY AS OF 700 AM
THIS MORNING. DEW POINT TEMPERATURES ARE ALREADY WITHIN THE MID
40S AND EXPECTED TO DROP TO THE MID 20S BY LATE THIS AFTERNOON.
ADJUSTED HIGH TEMPS FOR A FEW LOCATIONS BASED ON LATEST NAM 12
SOLUTION. REST OF THE FORECAST REMAINS ON TRACK.

IMPORTANT NOTE...A RED FLAG WARNING IS IN EFFECT FOR ALL SOUTH
CENTRAL TEXAS THROUGH 10 PM THIS EVENING. CRITICAL(DANGEROUS) FIRE
WEATHER CONDITIONS ARE ANTICIPATED TODAY AS STRONG NORTHERLY GUSTY
WINDS AND LOW RELATIVE HUMIDITIES COME TOGETHER.

PREV DISCUSSION... /ISSUED 634 AM CDT MON SEP 5 2011/

AVIATION...
RADAR VAD WINDS SHOWED NLY 25 TO 30 KTS AT 1K FT WITH HIGHER WINDS
ALOFT. SOME OF THESE WINDS WILL MIX TO THE SURFACE. NLY WINDS OF
13 TO 25 KTS WILL PREVAIL WITH GUSTS UP TO 34 KTS CAN BE EXPECTED
TODAY. WINDS WILL DECOUPLE AND DECREASE TO 7 KTS OR LESS BY LATE
EVENING AND PREVAIL THROUGH TUESDAY MORNING. OTHERWISE...VFR SKIES
WILL PREVAIL WITH STRATOCUMULUS AT FEW-LCL BKN040-090 THIS MORNING
MOST AREAS...THEN PERSISTING ALONG THE RIO GRANDE THIS AFTERNOON
AND SKC ALL AREAS TONIGHT INTO TUESDAY.

PREV DISCUSSION... /ISSUED 427 AM CDT MON SEP 5 2011/

DISCUSSION...
FRESH TO NEARLY STRONG NORTHERLY WINDS CONTINUE TO AFFECT SOUTH
CENTRAL TEXAS OVERNIGHT...ESPECIALLY THE DANGEROUS FIRE SITUATION
ACROSS THE NORTHEASTERN PORTION OF THE HILL COUNTRY...AREAS ALONG
THE I-35 CORRIDOR AND OVER THE EASTERN PART OF SOUTH CENTRAL
TEXAS.

WINDS ARE EXPECTED TO INCREASE ONCE AGAIN THIS MORNING TO ABOUT 15
TO 25 MPH WITH GUSTS UP TO 35 MPH. RELATIVE HUMIDITY VALUES WILL
BE RANGING FROM THE LOWER TO MID TEENS AS A RESULT OF A VERY DRY
AND STABLE ATMOSPHERE. THEREFORE...FIRE WEATHER CONDITIONS WILL
REMAIN HIGH TODAY.

DRY AND COOL WEATHER CONDITIONS ARE EXPECTED FOR THE NEXT SEVERAL
DAYS AS DAILY MAXIMUM TEMPERATURES WILL BE NEAR CLIMATE NORMAL
VALUES. HIGH TEMPERATURES FOR MUCH OF THIS WEEK ARE EXPECTED TO
RANGE FROM THE UPPER 80S ACROSS THE HILL COUNTRY AND LOWER TO MID
90S ACROSS ADJACENT PARTS OF SOUTH CENTRAL TEXAS. OVERNIGHT LOWS
WILL BE LOWER THAN CLIMATE NORMAL VALUES FOR THIS TIME OF THE
YEAR...ESPECIALLY TUESDAY AND WEDNESDAY. EXPECT LOWS IN THE MID TO
UPPER 50S ACROSS SOUTH CENTRAL TEXAS FOR THIS PARTICULAR PERIOD.

FOR THE NEXT FIVE TO SEVEN DAYS OUR CHANCES OF RAIN WILL BE LIMITED
TO NONE AS HIGH PRESSURE DOMINATES AND PROMOTES DRY NORTHERLY
WINDS AND STABLE CONDITIONS.

FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR ALL SOUTH CENTRAL TEXAS
THROUGH 10 PM THIS EVENING. THE COMBINATION OF FRESH TO NEARLY
STRONG NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES WILL PROMOTE
DANGEROUS FIRE WEATHER CONDITIONS. ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS ARE ANTICIPATED FOR THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              90  57  92  58  93 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  90  52  91  50  92 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     90  54  92  55  92 /  -    0   0   0   0
BURNET MUNI AIRPORT            88  55  88  57  90 /   0   0   0   0   0
DEL RIO INTL AIRPORT           93  59  92  63  94 /  -    0   0   0   0
GEORGETOWN MUNI AIRPORT        89  56  88  57  91 /   0   0   0   0   0
HONDO MUNI AIRPORT             92  53  93  54  94 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        90  54  92  55  92 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   92  57  88  56  92 /  -   -    0   0   0
SAN ANTONIO INTL AIRPORT       91  57  92  59  92 /  -    0   0   0   0
STINSON MUNI AIRPORT           93  57  94  57  95 /  -    0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...11
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, Sep 5, 4:18 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT MON SEP 5 2011

TXZ171>173-183>194-202>209-217>225-228-061000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
518 AM CDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT THROUGH 10 PM CDT THIS EVENING FOR
ALL OF SOUTH CENTRAL TEXAS DUE TO LOW RELATIVE HUMIDITIES AND
BREEZY NORTHERLY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
MAINLY AFTERNOON INTO EVENING HOURS EACH DAY DUE TO LOW RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fayette

When
September 5, 12:00 PM CST to September 9, 12:00 PM CST
Where
Fayette forecast zone
Property damage
$1.0 million
Reported by
State Official
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

The Lutherhill wildfire started on September 5 behind a cold front that brought strong northerly winds. The fire burned until September 9 and consumed 2700 acres. The fire destroyed 14 homes.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349880.